Opinions of Lexapro

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Ria
Regular Member


Date Joined Jun 2004
Total Posts : 40
   Posted 7/15/2005 3:51 PM (GMT -7)   
Hello Everyone,
 
My PDOC just placed me on Lexapro and xanex to go along with my risperdal and was wondering if anyone had any opinions on it. 
 
Thanks,
Ria

kittycat27
Regular Member


Date Joined May 2005
Total Posts : 438
   Posted 7/15/2005 9:55 PM (GMT -7)   
Hello again, I was put on xanex for nerves before. I can't recall anything bad about it. I think there was a thread on lexapro, Shannon would have more info on that though. I liked ativan better than xanex, that I do remember.

psychnurse
Veteran Member


Date Joined Mar 2005
Total Posts : 807
   Posted 7/16/2005 6:23 AM (GMT -7)   

Hi, Ria,

Lexapro and ALL of the SSRI antidepressants (Prozac, Effexor, Lexapro, Celexa, Zoloft, etc.) is they are generally not recommended for bipolar depression.  They almost always cause mania in an otherwise stable or depressed bipolar person.  Sometimes, if you take a mood stabilizer and a very small dose of them, it won't happen, but you are not on a mood stabilizer, an antipsychotic (Risperdal) won't stop mania.  If you are on a very large dose of Risperdal and a very small dose of Lexapro, you may have better luck, although at that combination, the Lexapro will probably be ineffective. 

If you do decide to take it, watch very closely for signs of mania, usually starting with insomnia and increasing from there.  Also, panic and anxiety can occur as well.  We are wired differently than regular depression, and often those meds backfire and just make things worse.  I don't know if you read the thread about Lexapro and Effexor previously, but the opinions largely supported this.

The problem with going hypomanic or manic means you have to stop the medicine and you will probably crash and your depression will be even worse.  Ask your doctor about trying a mood stabilizer and Welbutrin; it doesn't seem to cause the mania.  Plus, there are no sexual side effects, and no weight gain.  Many times weight loss, as it can reduce your appetite.  Risperdal causes weight gain.  Seroquel is another medicine like Risperdal and doesn't have the weight gain side effect.  Lamictal is an excellent choice for bipolar depression; it is the least likely to cause mania and is also a mild mood stabilizer, many bipolars are put on that with welbutrin and it keeps you from going too low.  (One for stopping highs, one for stopping lows).  It also has no sexual or weight gain or sleepy side effects.  It is a fairly new treatment, so many docs don't use it as much.

As bipolars, since all of us are so different, need to learn as much as we can about the latest treatments, because they are getting better and with less side effects all the time.

I hope this helps. :-)

 

Shannon



Ria
Regular Member


Date Joined Jun 2004
Total Posts : 40
   Posted 7/16/2005 4:03 PM (GMT -7)   
Thank you both for your replies.  It seems he is doing things that are just making me worse.  Should I stop the medications.  I am already as low as I feel I can go I dont need any help from medications that are suppose to make me better, and with my speech being affected its just adding to my anxiety and panic attacks. 

kittycat27
Regular Member


Date Joined May 2005
Total Posts : 438
   Posted 7/16/2005 8:40 PM (GMT -7)   
Ria , I am just giving my opinion her, but honestly I would not just stop taking the meds all together. You could have some withdrawals and become worse. I know you said you already feel really bad, but you could become extremely worse. Maybe talk to your doc about some new meds or have hin/her gradually decrease your meds. Can you try another pdoc? I know sometimes insurance makes a difference, or can cause a problem. Hope you feel better. Try and get outside , lately that is the only thing helping me. :-)   

psychnurse
Veteran Member


Date Joined Mar 2005
Total Posts : 807
   Posted 7/17/2005 5:55 AM (GMT -7)   
Right, Ria, don't just stop everything, it will cause big time problems!
 
If you are starting to experience the startings of hypomania, (insomnia, irritability, etc), then stop the Lexapro, unless you have been on it for a couple of weeks, but if you just started it, you can stop now without withdrawl symptoms.  But before you do, make sure you tell your  doctor about it first.  If he tells you not to stop, to just "give it some time", don't! 
 
Please do find another pdoc, God, I cannot believe I am hearing this from a pdoc.  Unreal.  When you are calling around, make sure and ask if he is up on the latest treatments for bipolar, as you have had problems getting stabilized with the other doc.  That will give him kind of  a "heads up" that you are not happy with the last doc.  If you can, try to get a younger one.  They are usually up on recent findings and treatments and aren't too burned out yet.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 5:37 PM (GMT -7)
There are a total of 2,736,124 posts in 301,354 threads.
View Active Threads


Who's Online
This forum has 151451 registered members. Please welcome our newest member, YoEve.
285 Guest(s), 6 Registered Member(s) are currently online.  Details
tickcheckguy, Sarebear89, NiceGuyEddie, rocckyd, Huddie, maddysmom2015


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer